Is there harm in NOT treating epilepsy when seizures seem minor?

Kati - posted on 10/24/2011 ( 6 moms have responded )

2

0

0

Hi, I'm new here :) I hope you don't mind a rather long-winded explanation/question here!

My son was recently diagnosed with epilepsy, based on the fact that he had two, possibly three, seizures in the course of about three weeks and an EEG with a few bilateral sharps and some generally disordered brain waves.

His seizures were simple partials, where his mouth opened and closed and he drooled a lot. One time his lips turned blue. But every time he was conscious, even if he wasn't able to communicate because of the way his mouth and tongue were moving. He was completely unaffected by them afterward and didn't seem tired or upset at all. Once, after the "worst" of his seizures, he immediately asked to go back outside to play. We had also noticed that he was experiencing some more emotional changes -- was very clingy/needy, occasionally uncontrollably angry/upset when he's normally a very easygoing kid, which the neurologist said was related to the seizure activity in his brain.

The neurologist told us that the blue lips didn't indicate a lack of oxygen to his brain, and said that the seizures weren't really harmful unless they lasted several minutes/a half an hour. But he put my son on Trileptal, which he now takes 5 mL twice a day. He said that it would help with the behavioral issues in addition to helping to prevent the seizures.

So far, about two weeks in (man, it seems a lot longer than that), we haven't had any additional seizures, but the behaviors just seem to be getting worse. The medicine makes him SO sleepy, to the point he can't really do much during the day because he needs two naps (he's 4 and only occasionally napped before the medication) and gets really grumpy and angry when he's sleepy.

My question, I guess, is that we seemed to be better off BEFORE we started the medicine, because even though he was grumpy/angry on occasion, he did not have the added problem of being SO SLEEPY, which magnifies the grumpy/angry. I'm just wondering, when seizures are very minor seeming, is there harm in NOT medicating? I certainly would not take him off of medication without talking to his neurologist. I just am wondering if there are people out there who choose not to medicate their kids with epilepsy. At what point is it really medically necessary? What are the risks? Is the idea that the medication is preventing the seizures from getting worse? I'm not trying to undermine his seizures, because they were definitely scary, I'm just wondering if there alternatives to the medication or if there are significant risks to not medicating him.

Thanks a bunch for reading my long post!

MOST HELPFUL POSTS

Kylie - posted on 12/07/2011

12

5

0

My daughter had her first seizure about 2 years ago. She was diagnosed with complex partial seizures at that time and put on Keppra. After about 3 mo. I decided that I wanted to take her off the mess b/c I read normally they don't medicate after 1 seizure because some children have 1 seizure and never have another, so I weaned her off the Keppra ( following neuro orders). She had a couple simple partials ( 4-5) from May of 2010 til July 2011. In August 2011 she had a Clonic Tonic ( use to be known as Grand Mal) which was very scary. So she saw her neurologist and we put her back on Keppra. Just keep in mind on what ever decision you make that some times people have more then 1 type of seizure. My daughter has simple partials, simple partial before complex partial as an aura, and simple partial as an aura before a Tonic Clonic. If you ever need to talk don't be shy.

Susan - posted on 11/19/2011

11

1

0

Some people with this disorder have better luck with Keppra but probably any seizure medicine will make him sleeping for a few weeks until his body becomes used to it. Please do not take him off any medicine without consulting his neurologist as they very gradually discontinue medicine - and sometimes don't discontinue it until they have very gradually added something new. I agree that any seizure can cause damage - so it is better to try medicine.

Vanessa - posted on 10/28/2011

4

0

2

Med sideeffects are horrible, but they do settledown after a while. Meds are absolutely necessay, because seizures are no good for your son, even small seizures. Demand an MRI...so you know exactly what is going on.

If you see this, leave this form field blank.
Powered by RESPECT not THUMPS

6 Comments

View replies by

Lauren - posted on 04/03/2012

10

8

0

Hi Kati,



Your son sounds exactly what my son is experiencing. He was diagnosed with a seizure disorder due to the fact that he had 5 of these small seizures just like you described in one day. He also had an abnormal EEG. His Neuro wants to medicate right away with Keppra, but he has not had any more seizures in 3 weeks since then and we are worried about possible side effects of the medication.



We are getting a second opinion next week. How is your son now? I hope he is doing ok.



Lauren

Caroline - posted on 02/05/2012

8

11

2

Hi, im now 40 and have had epilepsy since i was 15, i was told by my neurologist that it was hormonal related, long time waiting hey !! I m on EPILIM CHRONO 300, i kept forgetting to take the 4 tablets aday, and therefore i was having alot more seizures, these happended at a CERTAIN time of the month, so i was worried as this time approached, i really thought it was all related, i have been strict with myself, as have my 3 children, ages 15,12,11 years to make sure i take my tablets, other wise i will have more fits, i am greatful to my wonderful children because as a single mum, they have grown up with me having the fits, at any time, any place, they all know what to do, my 12 year old called the ambulance once because i had a siezure on the concrete slabs in our back garden, thankfully he was home and i hadnt dont any harm to me or the slabs !!!

so, please keep your child on his/her medication if in doubt,,check it out, ask your GP..

caroline

Kerry - posted on 01/25/2012

3

0

0

my daugther was on sodium valporite and was climbing the walls now on keppra had her first seizure in 6mths since being on new meds so obviously helping used to be on a weekly basis

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms